Clinically Reviewed by Sarah Hogan, MA LPC
Sarah is a Licensed Professional Counselor with 13 years of experience in the behavioral health field as well as a certified provider of Cognitive Processing Therapy for Trauma. She has extensive experience in counseling and case management with local mental health authorities, emergency homeless shelters, leading high acuity response teams, and serving first responders/veterans.
Nearly 100,000 Americans died from a drug overdose in 2020- that’s a 30% increase over the previous year. The vast majority of these deaths were caused by an opioid overdose. Opioids include fentanyl, heroin, oxycodone, hydrocodone, codeine, and morphine.
It can feel hopeless to watch a loved one struggle with opioid addiction. Preparing for the worst is a devastating reality but it can save lives while you help them seek long-term treatment. If caught in time, an opioid overdose can be reversed with the use of naloxone.
What is Naloxone?
The National Institute on Drug Abuse explains that naloxone is a medicine that rapidly reverses the potentially deadly physical consequences of an opioid overdose. As an opioid antagonist, naloxone attaches to opioid receptors to help reverse and block the effects of other opioids in the person’s system. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. Please note that naloxone has no effect on someone who does not have opioids in their system, and it is not a long-term treatment solution for opioid use disorder.
Families and friends with loved ones who have an opioid addiction should strongly consider having naloxone nearby in case of an emergency. Regardless, please call 911 immediately in the event of an overdose.
What Are the Signs of an Opioid Overdose?
- Person is not moving and can’t be woken up
- Slow, shallow breathing or not breathing
- Blue lips and nails
- Making gurgling sounds, snoring, or even choking
- Skin is cold and clammy
- Pupils are small and fixed
5 Steps to Take if an Opioid Overdose is Suspected
- Check for a response.
- Call 911.
- Give naloxone. If there is no response in 2-3 minutes, repeat the dose.
- Give rescue breaths or chest compressions.
- Stay with the person until help arrives.
How is Naloxone Given?
Naloxone can be given as a nasal spray or it can be injected into the muscle, under the skin, or into the veins.
Can I Get Naloxone Without a Prescription?
Check with your local pharmacy. Many pharmacies carry naloxone and you can get it without a prescription in some states. Another option is to check your area for a community-based distribution program or local public health group that offers naloxone free of charge.
For more information, click the image below for a downloadable card from Prevent & Protect.
International Overdose Awareness Day
International Overdose Awareness Day takes place every year on August 31st. It’s the world’s largest annual campaign to help end the tragic consequences of an overdose. On this day, we remember without stigma those who have died from drug overdose and acknowledge the grief of the family and friends they’ve left behind.
If you or a loved one is struggling with addiction to opioids or any other substances, Plum Creek Recovery Ranch is here to help. For a free and anonymous assessment, contact us today to speak with one of our caring admissions counselors.